Alert archive / Kentucky / Flash Flood Warnings in 1998
Flash Flood Warning 91, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 19, 1998, 3:28 AM EDT for Floyd County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1998, 3:28 AM EDT (07:28 UTC)
- Expired
- Jul 19, 1998, 5:30 AM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Floyd County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 190731 FFWJKL KYC071-190930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 328 AM EDT SUN JUL 19 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN FLOYD COUNTY IN SOUTHEASTERN KENTUCKY. * UNTIL 530 AM EDT. * AT 325 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN 20 TO 25 MILES NORTHWEST OF PIKEVILLE... MOVING SOUTHEAST AT 15 MPH. * WEATHER RADAR HAS INDICATED THAT OVER THREE AND A HALF INCHES OF RAIN HAD FALLEN OVER NORTHERN FLOYD COUNTY SINCE MIDNIGHT. HEAVY RAINS WILL CONTINUE IN NORTHERN FLOYD COUNTY THROUGH 400 AM EDT. EXPECT FLASH FLOODING ANYWHERE FROM PRESTONSBURG TO THE JENNY WILEY STATE PARK THROUGH 530 AM EDT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. .END/WHP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:46 AM EDT, 42 minutes earlier.
Area forecast discussion, Jul 19, 2:46 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 246 AM EDT SUN JUL 19 1998 WILL BE BRIEF WITH DISCUSSION DUE TO HEAVY RAINS TRAINING OVER THE BIG SANDY VALLEY. KJKL 88D SHOWING MORE ECHOES MOVING FROM SDF ESE INTO THE ESTILL COUNTY AREA. LAPS DATA SHOWS SFC TROF OVER ERN KY AT 06Z WITH MOIST COVERGENCE AND THETA-E CONVERGENCE. ALSO 5H VORT LOBE PASSING THROUGH THIS MORNING HELPING TO GENERATE TSRA/SHRA. ACTIVITY SHOULD DIMINISH AS THE MORNING PROGRESSES AND THE DYNAMICS EXITS OUT. SHOULD SEE ABOUT THE SAME KIND OF WX TODAY AS ON SATURDAY BUT WILL BE WARMER AS 5H HEIGHTS AND 850 TEMPS RISE. ANOTHER S/W ARRIVES THIS EVENING AND TONIGHT. BEST CHANCE OF RAIN SHOULD STAY NORTH OF CWA BUT AS WAS THE CASE TONIGHT A FEW TSRA COULD POP UP IN MY CWA. MODELS KEEP POPS LOW. WOULD GO 20/30 THIS AFTN AND TONIGHT. SHOULD NOT SEE ANYTHING MONDAY WITH WARM AIR ALOFT INHIBITING ANY STORM DEVELOPMENT. FAN AND FWC APPEAR ON TRACK WITH BUILDING HEIGHTS SO FOLLOWED CLOSELY. THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT SDFZFPKY. JKL 90/71/93 221 LOZ 92/68/94 221 WHP
In the hours before
Local storm report, Jul 18, 11:07 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
256 AM EDT SUN JUL 19 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 8 SE FRENCHBURG KY 0.75 INCH HAIL
07/18/98 MENIFEE DIME SIZE HAIL REPORTED BY
911 DISPATCHER/S HUSBAND
NEAR POMEROYfTON BETWEEN 1000
AND 1010 PM EDT ON THE
MENIFEE...WOLFE AND MORGAN
COUNTY BORDER.Local storm report, Jul 18, 11:10 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1110 PM EDT SAT JUL 18 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 8 SE FRENCHBURG KY 0.75 INCH HAIL
07/18/98 MENIFEE DIME SIZE HAIL REPORTED BY
911 DISPATCHER/S HUSBAND
NEAR POMEROYTON BETWEEN 1000
AND 1010 PM EDT ON THE
MENIFEE...WOLFE AND MORGAN
COUNTY BORDER.
CORRECTED TIME HEADER
HUETTvLThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:40 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Wolfe | 50 min |
| Jul 19, 2:11 AM EDT | Flash Flood Warning | JKL | Johnson | 3 hr |
| Jul 19, 2:01 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 59 min |
| Jul 19, 2:30 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Owsley | 45 min |
| Jul 19, 3:12 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 63 min |
| Jul 19, 3:25 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 60 min |
Nearby
Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.